MAUDE Adverse Event Report: ZOLL CIRCULATION AUTOPULSE® LIFEBAND; CARDIAC RESUSCITATOR BAND

ZOLL CIRCULATION AUTOPULSE® LIFEBAND; CARDIAC RESUSCITATOR BAND
Model Number MODEL 100
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not received the lifeband #2 (lot #unknown) for investigation.A follow-up report will be submitted when the product is returned, and the investigation has been completed.According to available information, the death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr in cases of clinical death.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.The autopulse is intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.Out-of-hospital cardiac arrest (ohca) is one of the main causes of death in industrial nations.About 25% of patients survive this event and make it to the hospital, and even fewer patients survive after 24 hours ((b)(6), 2015).In the united states, survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was 10.6% for patients of any age.Of the bystander-witnessed out-of-hospital cardiac arrests in 2011, 31.4% of victims survived to hospital discharge (mozaffarian, circulation, 2016).Death is an expected outcome for ohca.
 
Event or Problem Description
A (b)(6) male patient with significant coronary artery disease went into cardiac arrest during a rescue angioplasty procedure.The hospital lab staff deployed the autopulse platform ((b)(4)).The staff rolled the patient onto the autopulse platform but was incorrectly positioned, and as a result, the autopulse failed to perform compression.Immediately, the staff removed the autopulse and performed manual cpr.The staff noted that lifeband #1 (lot #unknown) got damaged and was removed and replaced.After replacing the damaged lifeband, the autopulse platform was redeployed with lifeband #2 (lot #unknown) placed across the patient's chest at the heart level with direct skin contact.The autopulse powered on and failed to initiate chest compressions with the error message "patient incorrectly aligned." the staff tried to troubleshoot multiple times by resetting the lifeband, checking patient alignment, rebooting the autopulse, and replacing the li-ion battery; however, the issue persisted.The staff performed manual cpr in between the troubleshooting attempts.The customer stated that on a few occasions during the event, the autopulse platform performs one compression and prompts an error message.The staff removed the autopulse from the patient and reverted to manual cpr.Upon removing lifeband #2, the staff observed ripping present across the driveshaft slot and damage to the lifeband.The customer stated that staff performing cpr will have received additional exposure to x-ray compared to a successful deployment of autopulse.The patient subsequently died, and per the customer, it was determined that failure to gain automated cpr was unlikely to change the patient outcome.Following patient departure from the lab, the staff tested the autopulse platform with a manikin, and the autopulse platform operated successfully.The customer stated that the autopulse was successfully used on a different patient.Please see the following related mfr report: mfr 3010617000-2022-00084 for the autopulse platform.Mfr 3010617000-2022-00090 for the lifeband #1.
 
Additional Manufacturer Narrative
The reported complaint that "lifeband #2 (lot #151223) got damaged during the compression and ripping present across the driveshaft slot" was confirmed based on the visual inspection of the returned lifeband.The reported complaint's probable cause was the excessive force applied to the belt as the patient was incorrectly positioned.Upon visual inspection, it was observed that the protective cloth cover on band two was completely detached and band one partially detached from the hinged belt guards by being forcibly ripped from its fixing point, likely due to the excessive force applied to the belt, attributed to user mishandling.The functional testing for the lifeband could not be performed due to the observed damages.Historical complaints were reviewed for information related to the reported complaint, and there was no previous history of complaint reported for lifeband with lot #151223.According to available information, the death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr in cases of clinical death.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.The autopulse is intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.
 
Event or Problem Description
A 48-year-old male patient with significant coronary artery disease went into cardiac arrest during a rescue angioplasty procedure.The hospital lab staff deployed the autopulse platform ((b)(6)).The staff rolled the patient onto the autopulse platform but was incorrectly positioned, and as a result, the autopulse failed to perform compression.Immediately, the staff removed the autopulse and performed manual cpr.The staff noted that lifeband #1 (lot #151223) got damaged and was removed and replaced.After replacing the damaged lifeband, the autopulse platform was redeployed with lifeband #2 (lot #151223) placed across the patient's chest at the heart level with direct skin contact.The autopulse powered on and failed to initiate chest compressions with the error message "patient incorrectly aligned." the staff tried to troubleshoot multiple times by resetting the lifeband, checking patient alignment, rebooting the autopulse, and replacing the li-ion battery; however, the issue persisted.The staff performed manual cpr in between the troubleshooting attempts.The customer stated that on a few occasions during the event, the autopulse platform performs one compression and prompts an error message.The staff removed the autopulse from the patient and reverted to manual cpr.Upon removing lifeband #2, the staff observed ripping present across the driveshaft slot and damage to the lifeband.The customer stated that staff performing cpr will have received additional exposure to x-ray compared to a successful deployment of autopulse.The patient subsequently died and per the customer, it was determined that failure to gain automated cpr was unlikely to change the patient outcome.Following patient departure from the lab, the staff tested the autopulse platform with a manikin, and the autopulse platform operated successfully.The customer stated that the autopulse was successfully used on a different patient.

Brand Name
AUTOPULSE® LIFEBAND
Common Device Name
CARDIAC RESUSCITATOR BAND
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim nguyen
2000 ringwood ave,
san jose, CA 95131
4084192922
MDR Report Key13374988
Report Number3010617000-2022-00091
Device Sequence Number5185575
Product Code DRM
UDI-Device Identifier00849111001588
UDI-Public00849111001588
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K112998
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMODEL 100
Device Catalogue Number8700-0701-08
Device Lot Number151223
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2022
Supplement Date Received by Manufacturer02/24/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date03/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age48 YR
Patient SexMale